Alert archive / Georgia / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 16, 2025, 6:01 AM EST for Columbia County, Lincoln County, McDuffie County, Georgia; McCormick County, South Carolina. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 16, 2025, 6:01 AM EST (11:01 UTC)
- Expired
- Feb 16, 2025, 6:45 AM EST
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, McCormick County, SC
The radar
The Greer radar (KGSP), 117 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 6:18 AM EST | TSTM WND DMG | 6 Nnw Lincolnton, GA | Lincoln County Dispatch reported trees down along Hwy 79. |
| Feb 16, 6:40 AM EST | TSTM WND DMG | 4 Ese Lincolnton, GA | Lincoln County dispatch reported trees down along Hwy 47 east of Lincolnton. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 445 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
030
WUUS52 KCAE 161101
SVRCAE
GAC073-181-189-SCC065-161145-
/O.NEW.KCAE.SV.W.0001.250216T1101Z-250216T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
601 AM EST Sun Feb 16 2025
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
McDuffie County in east central Georgia...
Northwestern Columbia County in east central Georgia...
Lincoln County in east central Georgia...
McCormick County in central South Carolina...
* Until 645 AM EST.
* At 601 AM EST, severe thunderstorms were located along a line
extending from near Lake Secession to near White Plains, moving
east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Thomson, McCormick, Lincolnton, Elijah Clark State Park, Mistletoe
State Park, Wrightsboro, Hamilton Branch State Park, Mccormick
County Airport, Thomson-McDuffie County Airport, Dearing,
Parksville, Plum Branch, Bordeaux, Arties Pond Public Fishing Area,
Thomson Fire Department, McDuffie Regional Medical Center, Knox
Scout Reservation, Double Branches, Wildwood Park, and Ansley Mill.
This includes Interstate 20 in Georgia between mile markers 166 and
181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3365 8258 3365 8249 3382 8259 3386 8257
3398 8265 3396 8257 3402 8259 3408 8248
3406 8245 3406 8233 3397 8230 3402 8225
3397 8218 3398 8208 3394 8210 3393 8216
3386 8214 3335 8243 3336 8255 3360 8265
TIME...MOT...LOC 1101Z 249DEG 58KT 3424 8259 3351 8303
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 5:08 AM EST, 53 minutes earlier.
Area forecast discussion, Feb 16, 5:08 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
508 AM EST Sun Feb 16 2025
.SYNOPSIS...
A strong cold front will move through the region this morning.
Widespread showers and isolated thunderstorms are expected along
and ahead of the front. Strong gusty winds are expected through
the day. The winds will slowly subside later tonight as the
pressure gradient relaxes. A cool and dry air mass will settle
over the area through Tuesday. A low pressure system will move
into the southeastern States mid-week with wintry precipitation
possible across the northern Midlands. A cold and dry air mass
will build into the area late week with below normal
temperatures continuing into next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):
- Cold front moves through the after sunrise.
- Line of showers and thunderstorms will move through from west
to east between 7am and noon.
- Windy conditions will linger through the afternoon behind the
front.
Early this morning: Wedge front continues to slowly move
north and west. Mild temperatures in the mid 60s will continue
east of this boundary, while much cooler temperatures in middle
40s to around 50 exist west of it. Temperatures will eventually
moderate in the western cwa as the boundary further erodes
early this morning ahead of an approaching cold front. Low-level
mixing has finally been able to erode much of the dense fog that
was across the area earlier, so have allowed the dense fog
advisory to expire.
Today and tonight: The strong cold front will be moving towards
the region this morning, with a prefrontal line of convection
moving into the western CSRA towards sunrise. This activity
will then rapidly track across the remainder of the forecast
area through noon. Instability along this front continues to be
very weak, but an extremely strong low-level jet of between
50-70 knots at 850 mb will produce a high amount of shear along
the cold front and preceding line of showers/isolated storms.
These winds will have a hard time mixing down ahead of the front
due to a weak low-level inversion, although even with that,
some increase in surface winds will occur with gusts also
increasing after sunrise. Higher probability of seeing these
stronger winds mixing down to the surface will occur in the
stronger showers and isolated storms as they move through
between 6 am and noon.
With the amount of shear along the front, can not entirely rule
out a few severe wind gusts or even an isolated tornado along
the line as it moves across the region this morning. With the
strong synoptic winds both in advance and then behind the front
today, a Wind Advisory will remain in effect starting at 5am to
cover the prefrontal gradient winds and cold advection behind
the line.
As for temperatures, readings should remain in the 60s over the
eastern cwa, while the western counties rise out of the 50s and
eventually into the 60s.
Behind the front, winds will shift out of the west and remain breezy
throughout the afternoon. Cold advection, relatively deep mixing,
and unidirectional shear should easily be able to mechanically mix
down 25-35 mph winds until early this evening. Winds will then
diminish after sunset, although gusts between 15-20 mph will
still be possible overnight. Temperatures tonight turn much
colder behind the cold front, with overnight lows in the low to
mid 30s expected.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Key message(s):
-Drier with below average temperatures.
Cold advection lingers early Monday with temperatures below
average across the area. Limited spread in blended guidance
distribution for temperatures with highs generally in the low to
mid 50s with plenty of sunshine. HREF indicates a high
probability that PWATs remain at or below a quarter inch through
the day. Lows will dip to around freezing Monday night. Overall
flow is transitioning to more zonal for Tuesday with a
deepening trough in the western US leading to gradual moisture
increase. High clouds will likely increase through the day but
forecast soundings indicate low level moisture will remain
limited. Temperatures will be closer to average with highs in
the mid 50s north to low 60s southeast. Moisture will continue
to increase through Tuesday night, leading to milder lows
Tuesday night, mainly in the mid to upper 30s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Key Message(s):
-Potential for wintry weather midweek in the northernmost
portion of the forecast area.
-Colder than normal into next weekend.
Anomalously strong surface high pressure from Canada will push
into the Plains Wednesday with NAEFS mean indicating MSLP will
be around 1052mb, above the 99th climatological percentile. This
will lead to high pressure ridging along the lee side of the
Appalachians. Moisture will increase in southwest flow ahead of
a deepening trough and low pressure developing along the Gulf
and strengthening as it pushes into the Atlantic with strong
upper level divergence in the right entrance region of a jet
streak. This will lead to rain overspreading the area with
consensus categorical pops in blended guidance for multiple
days. What remains uncertain is the potential for winter
weather. Guidance continues to favor the highest potential for
winter precipitation north of I-20 and forecast soundings do
indicate that the cold layer will remain shallow, typical in a
CAD setup with warm advection at 850mb. Blended guidance does
continue to favor relatively high probability of measurable
freezing rain (greater than 0.01") but uncertainty as to the
impacts associated with freezing rain with still uncertainty
amongst the global models (and ensemble members). Probabilistic
winter storm severity index (WSSI) indicates around a 30
percent chance of minor impacts near the NC/SC border and this
would likely be generally on elevated surfaces with surface
temperatures marginally below freezing. Still a lot of details
to iron out with this system but higher confidence in cold
continuing into next weekend. EC EFI continues to show -0.7 to
-0.9 for temperatures through the end of the week indicating
anomalously cold late this week into the weekend.
&&
.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
A period of vfr conditions ahead of an approaching line of
showers and thunderstorms this morning.Significant wind shear
expected through this afternoon.
Fog and low clouds have finally lifted at all taf locations as
low-level mixing has begun ahead of the approaching cold front
from the west.
A prefrontal line of showers and thunderstorms exists ahead of
the cold front, and this will be moving into the CSRA sites of
ags/dnl between 11z-12z, then rapidly move eastward through
cae/cub, then ogb, before pushing into the coastal plain by
noon. There will be a period of significant rain, isolated
thunderstorms, along with mvfr conditions and strong gusty
winds as the front moves through each site this morning. Can not
rule out severe winds as this line of showers/storms moves
through either.
Vertical wind profiles showing very strong winds of 50+ kts at
2kft off the surface, and these strong winds aloft will remain
into the early afternoon as the front moves through. Have
continued with llws at all locations into the early afternoon,
then the jet will slowly weaken. However after noon, the surface
winds will be strong enough to drop llws, although very breezy
conditions will remain at the surface through sunset. In
addition, vfr conditions will return by early afternoon from
west to east.
EXTENDED AVIATION OUTLOOK...A approaching system on Wednesday
and Thursday will bring some precipitation and associated
restrictions.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory until 6 PM EST this evening for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
GA...Wind Advisory until 6 PM EST this evening for GAZ040-063>065-
077.
&&The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 10:41 PM EST | Dense Fog Advisory | CAE | Columbia, Lincoln, McDuffie, Richmond | 6 hr |
| Feb 16, 6:36 AM EST | Severe Thunderstorm Warning | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 54 min |
| Feb 16, 7:30 AM EST | Severe Thunderstorm Warning | CAE | Burke, Richmond | 60 min |
| Feb 16, 7:16 AM EST | Special Weather Statement | CAE | Lancaster | 59 min |
| Feb 16, 7:26 AM EST | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Chesterfield, Fairfield, Kershaw, Lancaster and 5 more | 64 min |
| Feb 16, 7:41 AM EST | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 64 min |
| Feb 16, 8:29 AM EST | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Calhoun, Clarendon, Lee, Orangeburg and 2 more | 76 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2025Severe Thunderstorm Warnings in South Carolina, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.